Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

May 10, 2020Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at May 10, 2020, 3:21 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2020, 3:21 PM MST (22:21 UTC)
Expired
May 10, 2020, 4:00 PM MST
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 32 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3864 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS55 KVEF 102221
SVRVEF
AZC015-NVC003-102300-
/O.NEW.KVEF.SV.W.0005.200510T2221Z-200510T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
321 PM PDT Sun May 10 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 400 PM PDT/400 PM MST/.

* At 320 PM PDT/320 PM MST/, a severe thunderstorm was located 9
  miles south of Hoover Dam, or 10 miles southeast of Boulder City,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Hoover Dam and Willow Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Mead or Willow Beach, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3608 11471 3592 11466 3575 11464 3580 11475
      3605 11477
TIME...MOT...LOC 2220Z 256DEG 13KT 3588 11470 

HAIL...<.75IN
WIND...60MPH
 
$$

Morgan
2 follow-up statements
214 
WWUS55 KVEF 102241
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
341 PM PDT Sun May 10 2020

AZC015-NVC003-102300-
/O.CON.KVEF.SV.W.0005.000000T0000Z-200510T2300Z/
Mohave AZ-Clark NV-
341 PM PDT Sun May 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
PDT/400 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 340 PM PDT/340 PM MST/, a severe thunderstorm was located 10 miles
southeast of Hoover Dam, or 13 miles southeast of Boulder City,
moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Hoover Dam and Willow Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3608 11471 3592 11466 3575 11464 3580 11475
      3605 11477
TIME...MOT...LOC 2240Z 256DEG 13KT 3590 11461 

HAIL...<.75IN
WIND...60MPH
 
$$

Morgan
770 
WWUS55 KVEF 102254
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
354 PM PDT Sun May 10 2020

AZC015-NVC003-102304-
/O.EXP.KVEF.SV.W.0005.000000T0000Z-200510T2300Z/
Mohave AZ-Clark NV-
354 PM PDT Sun May 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 400 PM PDT/400 PM MST/...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Two stations in Boulder Basin on Lake Mead recorded gusts of 41 and 
42 mph with the storm.

LAT...LON 3608 11471 3592 11466 3575 11464 3580 11475
      3605 11477
TIME...MOT...LOC 2254Z 256DEG 13KT 3591 11456 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:02 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 10, 2:02 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
202 PM PDT Sun May 10 2020

.SYNOPSIS...Thunderstorm chances will end tonight with breezy to
windy conditions developing across the area Monday. The weather
will remain dry through the remainder of the week with gusty winds
through at least mid week. Expect a downward trend in temperatures
through Wednesday then a slow warmup heading into the weekend.
&&

.DISCUSSION...this week.

Ridging pushes east of the area on Monday as shortwave energy
rounds the base of a low pressure system off the Oregon coast and
moves inland over northern California. This will increase the
southwesterly flow across our area and lead to increasing winds
and slightly cooler temperatures. Forecast wind speeds for Monday
stay below wind advisory criteria however with fairly widespread
gusts of 30-40 mph forecast, fire weather will be a continuing
concern as humidity levels are forecast to drop below 15 percent
across this area. Along with the wind, temperatures will remain
above normal but will be a little cooler than today and mark a
downward trend that will bottom out Tuesday and Wednesday.

The low remains centered off the PacNW coast through midweek with
multiple shortwaves forecast to eject inland across the Great
Basin. The enhances southwest flow will result in gusty winds each
day. The airmass across our region will be more seasonal and
temperatures are expected to be at or slightly below normal.

The low pressure system that remains anchored off the PacNW coast
through Wednesday, is forecast to move inland late in the week.
Operational models are in decent agreement with this but the
spread of solutions increase regarding how the pattern evolves as
we approach the weekend. A warming trend per the NBM sends
temperatures back above normal on Friday and over the weekend but
confidence in this happening is low considering the ensemble
spread.

Over the weekend, models are in good agreement with strong low
pressure and associated troughing setting up over the eastern
Pacific. This could make for a windy weekend but on the bright
side, keep temperatures from rising too far above normal.

&&

.FIRE WEATHER...

With thunderstorm activity winding down tonight, the threat from
dry thunderstorms will end. An increasing southwest flow will
lead to widespread windy conditions developing late Monday
morning and continuing into Monday evening. The combination of
strong gusty winds and low humidity will increase fire concerns
once again. A Red Flag Warning has been issued for a large portion
of southern Nevada and northwest Arizona for Monday due to
expected gusts between 30-40 mph and RH below 15 percent. Dry,
breezy conditions will continue through at least midweek but
overall, wind speeds should be less than Monday.

&&

.AVIATION...For McCarran...Light southeast winds will continue this
afternoon before transitioning to a more south or southwest
direction this evening. Winds will gradually decrease overnight but
southerly winds will return by late morning Sunday. Scattered high
clouds expected through Sunday morning with cumulus buildups
developing over the mountain terrain after 18z. A stray shower or
thunderstorm with gusty winds is possible tomorrow afternoon which
may impact terminal operations. Cloud bases will hover near
10kft AGL.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light winds favoring diurnal patterns are
expected through Sunday morning with just some scattered high
clouds. An isolated high based shower may develop south of KDAG this
evening and result in some gusty outflow winds, but confidence is
low. Better chances for scattered thunderstorms will exist Sunday,
mainly east of a KDAG-KELY line.

&&

.SPOTTER INFORMATION STATEMENT...Strong microburst winds are
possible across southern Nevada and Mohave County into the early
evening. Spotters are encouraged to report any significant
weather or impacts according to standard operating procedures.

&&

DISCUSSION...Salmen
AVIATION...Outler

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:45 PM MSTSevere Thunderstorm WarningVEFMohave45 min
May 10, 2:01 PM MSTRed Flag WarningVEFMohave30 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.